MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL LP; HCG, KRD

PENUMBRA, INC. RUBY COIL LP; HCG, KRD
Model Number RBYLP0105
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00962, 3005168196-2021-00964.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a gastrointestinal (gi) bleed using ruby coil lps, a non-penumbra microcatheter, and a guidewire.During the procedure, a ruby coil lp would not advance past its initial position within its introducer sheath; therefore, it was removed.Subsequently, the same issue occurred with two other ruby coil lps; therefore, the ruby coil lps were also removed.The procedure was completed using additional ruby coil lps and the same microcatheter.There was no report of an adverse effect to the patient.It was reported that, upon further demonstration by the penumbra sales representative, one of the ruby coil lps advanced out of its introducer sheath.
 
Additional Manufacturer Narrative
Evaluation of the first returned ruby coil lp revealed offset coil winds on the embolization coil.This indicates that the device was likely able to advance from its initial position within its introducer sheath; therefore, the reported complaint could not be confirmed.If the introducer sheath is not aligned properly within the hub of a parent microcatheter, the embolization coil may begin to take shape within the hub and resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the offset coil winds.Further evaluation revealed a pusher assembly kink, and the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.This damage was likely incidental to the reported complaint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance; subsequently, additional resistance was experienced due to the offset coil winds, and the ruby coil lp was unable to be advanced out of the introducer sheath.Evaluation of the second returned ruby coil lp revealed offset coil winds on the embolization coil.This indicates that the device was likely able to advance from its initial position within its introducer sheath; therefore, the reported complaint could not be confirmed.If the introducer sheath is not aligned properly within the hub of a parent microcatheter, the embolization coil may begin to take shape within the hub and resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the offset coil winds.Further evaluation revealed a pusher assembly kink, and the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.This damage was likely incidental to the reported complaint.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance, and then through its introducer sheath without an issue.Resistance was experienced while attempting the ruby coil lp through a demonstration microcatheter due to the offset coil winds, and the ruby coil lp could not advance any further.Evaluation of the third returned ruby coil lp revealed the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance, then resistance was experienced due to an unknown substance within the introducer sheath, and the ruby coil lp could not be advanced through the introducer sheath.The root cause of the unknown substance could not be determined.Further evaluation revealed a pusher assembly kink.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2021-00962; 3005168196-2021-00964.

Brand Name
RUBY COIL LP
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11780498
Report Number3005168196-2021-00963
Device Sequence Number19744586
Product Code HCG
UDI-Device Identifier00815948021730
UDI-Public00815948021730
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/08/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/26/2025
Device Model NumberRBYLP0105
Device Catalogue NumberRBYLP0105
Device Lot NumberF99153
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/08/2021
Supplement Date Received by Manufacturer05/12/2021
Initial Report FDA Received Date05/05/2021
Supplement Report FDA Received Date06/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005